Rare case of Afebrile Neuroleptic Malignant Syndrome with clozapine, a report
Neuroleptic Malignant Syndrome (NMS) associated with the use of first-generation antipsychotics is a widely known phenomenon. This idiosyncratic reaction is less significant with the use of second-generation antipsychotics. Paras Agarwal et al. have reported one such rare case in Hindawi Journal where clozapine therapy led to NMS without the classical major symptom of fever. The case report suggests that the presentation of NMS for patients on this medication may be different to the classical presentation, and other criteria for diagnosis are suggested, which may lower the threshold for investigating NMS for patients on clozapine
The diagnosis of neuroleptic malignant syndrome (NMS) is made when there is evidence of exposure to dopamine antagonist, muscle rigidity, hyperthermia, and at least 2 of the following: diaphoresis, tremors, altered levels of consciousness, labile BP, tachycardia, elevated CK, or leukocytosis.
A 44-year-old male with an established diagnosis of paranoid schizophrenia was admitted inn emergency due to deterioration in his mental health secondary to poor compliance with oral antipsychotic medication. As a result of his psychotic symptoms uncontrolled on various oral and injectable antipsychotics such as olanzapine, risperidone, and paliperidone, the multidisci- plinary team (MDT) decided to commence him on clozapine.
On commencing clozapine at 12.5 mg once a day, with daily up titration by 25 mg from day 3, the patient developed autonomic side effects such as dizziness, hypotension, and tachycardia as early as day 2 while on a total daily dose of 25 mg.
Over the next 5 days, the patient appeared increasingly withdrawn, spending more time in his bed space. His thoughts became disordered and with frequently drooling. The patient remained intermittently tachycardic with other vital signs within normal range. His symptoms worsened by day 10 as he developed dyskinesia, diaphoresis, mild truncal rigidity, and worsened mental state. He was tachycardic with the highest recorded heart rate as 135 beats per minute. His temperature remained <38°C at all times.
On day 10, the patient, while in a state of confusion, ran into a closed door. He was on 175 mg total daily dose of clozapine, and this was now discontinued. A serum creatinine kinase (CK) level was 651U/L (40-320). Due to the mild rise in CK, clozapine was restarted at a much lower 25 mg once daily dose, and a management plan was created to frequently monitor CK levels.
A repeat CK level on the same evening yielded a result of 1757U/L. An MDT decision was made to permanently stop clozapine, and the patient was given intravenous fluid for hydration. The patient's kidney function tests remained within the normal range for the entire duration. His CK normalised 11 days after permanently stopping clozapine with a significant improvement in his physical and mental state.
The patient was then switched on oral resperidone and continues to remain stable on this drug. The patient developed major and minor criteria features of NMS as per the Diagnostic and Statistical Manual of Mental Disorders, Fifth edition (DSM-5) criteria except for fever, a core symptom which created diagnostic uncertainty
The differential diagnoses considered were sepsis, anticholinergic syndrome, and malignant hyper- thermia which were ruled out as blood cultures revealed no growth of organisms, and the patient never developed hypertension or tachypnoea during the period. Troponin levels were normal. Although he did not develop fever, he had other major and minor criteria features as per the DSM-5 criteria.
Authors utilized an alternative criteria for diagnosing NMS: the Levenson's criteria which suggest that if a patient had rigidity and elevated CK (2 major symptoms) in addition to tachycardia, abnormal blood pressure, altered consciousness, diaphoresis, or leucocytosis (any 4 minor symptoms), a diagnosis of NMS could be considered.
It was inferred that tachycardia should raise the suspicion of NMS. Diaphoresis is also very common and not often thought of as a hallmark sign of NMS. Elevation of CK is frequent but is not always extreme and may actually be absent in some cases.
A 2015 systematic review highlighted the atypical presentation of NMS with the use of clozapine. Patients presented with autonomic instability and fever but had a lower and delayed CK measurement. They rarely had EPS, and it was concluded that clozapine associated NMS was the most atypical amongst second-generation antipsychotics.
Authors believe that it may be better if patients taking clozapine are monitored with Levenson's criteria as this would lower the threshold for investigating NMS. Waiting for rigidity or the development of fever may delay the diagnosis of NMS in patients taking clozapine. In the absence of fever with the presence of other core symptoms of NMS, an atypical presentation should be considered.
Source: Hindawi Journal: Case Reports in Psychiatry Volume 2021, Article ID 5584104, 3 pages https://doi.org/10.1155/2021/5584104